Skip to main content

Geometric regularity of direct-sum decompositions in some classes of modules

Abstract

In this paper, we show that modules with semilocal endomorphism rings appear in abundance in applications, that their direct-sum decompositions are described by the so-called Krull monoids, and that this implies a geometric regularity of the direct-sum decompositions of these modules. Their direct-sum decompositions into indecomposables are not necessarily unique in the sense of the Krull-Schmidt theorem. The application of the theory of Krull monoids to the study of direct-sum decompositions of modules has been developed during the last five years. After a quick survey of the results obtained in this direction, we concentrate in particular on the abundance of examples. At present, these examples are scattered in the literature, and we try to collect them in a systematic way.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    G. M. Bergman, “Coproducts and some universal ring constructions,” Trans. Amer. Math. Soc., 200, 33–88 (1974).

    MATH  MathSciNet  Article  Google Scholar 

  2. 2.

    G. M. Bergman and W. Dicks, “Universal derivations and universal ring constructions,” Pacific J. Math., 79, 293–337 (1978).

    MathSciNet  Google Scholar 

  3. 3.

    G. Calugareanu, “Abelian groups with semi-local endomorphism ring,” Comm. Algebra, 30, No. 9, 4105–4111 (2002).

    MATH  MathSciNet  Article  Google Scholar 

  4. 4.

    R. Camps and W. Dicks, “On semi-local rings,” Israel J. Math., 81, 203–211 (1993).

    MATH  MathSciNet  Google Scholar 

  5. 5.

    L. G. Chouinard II, “Krull semigroups and divisor class groups,” Can. J. Math., 33, 1459–1468 (1981).

    MATH  MathSciNet  Google Scholar 

  6. 6.

    A. Facchini, “Krull-Schmidt fails for serial modules,” Trans. Amer. Math. Soc., 348, 4561–4575 (1996).

    MATH  MathSciNet  Article  Google Scholar 

  7. 7.

    A. Facchini, Module Theory. Endomorphism Rings and Direct Sum Decompositions in Some Classes of Modules, Progress in Math., Vol. 167, Birkhäuser (1998).

  8. 8.

    A. Facchini, “Direct sum decompositions of modules, semilocal endomorphism rings, and Krull monoids,” J. Algebra, 256, 280–307 (2002).

    MATH  MathSciNet  Article  Google Scholar 

  9. 9.

    A. Facchini and F. Halter-Koch, “Projective modules and divisor homomorphisms,” J. Algebra Appl., 2, No. 4, 435–449 (2003).

    MATH  MathSciNet  Article  Google Scholar 

  10. 10.

    A. Facchini and D. Herbera, “K 0 of a semilocal ring,” J. Algebra, 225, 47–69 (2000).

    MATH  MathSciNet  Article  Google Scholar 

  11. 11.

    A. Facchini and D. Herbera, “Two results on modules whose endomorphism ring is semilocal,” Algebr. Represent. Theory, to appear, 2004.

  12. 12.

    A. Facchini and D. Herbera, “Local morphisms and modules with a semilocal endomorphism ring,” to appear, 2004.

  13. 13.

    A. Facchini and R. Wiegand, “Direct-sum decompositions of modules with semilocal endomorphism ring,” J. Algebra, 274, 689–707 (2004).

    MATH  MathSciNet  Article  Google Scholar 

  14. 14.

    D. Herbera and A. Shamsuddin, “Modules with semi-local endomorphism ring,” Proc. Amer. Math. Soc., 123, 3593–3600 (1995).

    MATH  MathSciNet  Article  Google Scholar 

  15. 15.

    E. L. Lady, “Summands of finite rank torsion-free Abelian groups,” J. Algebra, 32, 51–52 (1974).

    MATH  MathSciNet  Article  Google Scholar 

  16. 16.

    P. Prihoda, “Weak Krull-Schmidt theorem and direct sum decompositions of serial modules of finite Goldie dimension,” J. Algebra, to appear, 2004.

  17. 17.

    W. Vasconcelos, “On finitely generated flat modules,” Trans. Amer. Math. Soc., 138, 505–512 (1969).

    MATH  MathSciNet  Article  Google Scholar 

  18. 18.

    R. B. Warfield, Jr., “Serial rings and finitely presented modules,” J. Algebra, 37, 187–222 (1975).

    MATH  MathSciNet  Article  Google Scholar 

  19. 19.

    R. B. Warfield, Jr., “Cancellation of modules and groups and stable range of endomorphism rings,” Pacific J. Math., 91, 457–485 (1980).

    MATH  MathSciNet  Google Scholar 

  20. 20.

    R. Wiegand, “Direct-sum decompositions over local rings,” J. Algebra, 240, 83–97 (2001).

    MATH  MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

__________

Translated from Fundamentalnaya i Prikladnaya Matematika, Vol. 10, No. 3, pp. 231–244, 2004.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Facchini, A. Geometric regularity of direct-sum decompositions in some classes of modules. J Math Sci 139, 6814–6822 (2006). https://doi.org/10.1007/s10958-006-0393-2

Download citation

Keywords

  • Prime Ideal
  • Direct Summand
  • Endomorphism Ring
  • Serial Ring
  • Commutative Monoid